I stopped having my period for a year until my second stay in treatment. Soon after it returned, I started taking birth control (for it’s intended purpose, not to regulate). It’s been a year and a half since my discharge, but my weight has dropped again. I can’t recall how much I weighed when I lost my period, but my body is beginning to show signs (hair loss, skin change, ketosis), which I think occurred around the same time. Would being on birth control allow me to have my menstrual cycle regardless of my weight? I’ve asked my nutritionist, but she is unsure. Thanks for your help. -Lindsey
Absolutely, being on birth control pills causes a false period. Women with full-blown anorexia, in many situations, will continue to have a period on the pill. The bleeding is caused by the placebo pills. The week you are taking them, your body responds by bleeding as no hormones are present.
Brenda K. Woods, MD, FAAFP